Texas, 2020

Wildfire in Texas, August 30 to 31, 2020

August 30 to 31, 2020 · NWS FWD · 1 event in 1 county or zone

The 1853 fire burned 1,120 acres in Stephens County from August 30th through Sept 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The 1853 fire burned 1,120 acres in Stephens County from August 30th through Sept 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 30, 5:22 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 5:22 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
622 AM CDT Sun Aug 30 2020

.SHORT TERM... /NEW/
Update:
The main update was to increase PoPs further south as showers and
thunderstorms developed ahead of the outflow boundary early this
morning. The stronger cells remain just north of the DFW area with
the strong winds and frequent lightning as the main threats. This
activity will continue to move from west to east across North
Texas and diminish through late this morning.

A Heat Advisory remains in effect for portions of North and
Central Texas, but the morning convection and increased cloud
cover through the morning hours may keep locales along and north
of the I-20 corridor below criteria this afternoon.

Garcia

Previous Discussion:
/Through Tonight/

There are two clusters of showers and thunderstorms ongoing to our
northwest and northeast early this morning that are or may impact
North Texas through this morning. The first cluster, which
developed along a weak front boundary, is affecting our far
northeastern counties at this time. Most of the activity has
remained below severe-limits, but there is a low-end severe threat
for damaging winds and quarter size hail as the activity
continues to move southeast. Otherwise, gusty winds, small hail,
and lightning are the main threats. The second complex is
currently located along the Texas/Oklahoma border and may reach
our northwestern and Red River counties closer to daybreak. Some
high res guidance is hinting at additional development ahead of
the complex due to modest instability in place. The highest PoPs
remain across our far northwestern counties, with chances
decreasing further south and east.

Another hot day with triple-digit high temperatures is in store
across most of the North and Central Texas, with our Red River
and far northeastern counties remaining on the "cooler" side with
highs in the mid to upper 90s. Portions of North and Central Texas
remain under a Heat Advisory due to the combination of high
humidity and hot temperatures. Adjustments to the advisory may be
needed with our next update based on the effects of this
morning's activity. Scattered showers/thunderstorms may develop
late Sunday afternoon and evening once again with any remnant
boundaries and daytime heating. There will be a potential for
strong downburst winds.

Garcia

&&

.LONG TERM... /Issued 317 AM CDT Sun Aug 30 2020/
/Next Week Into Early Next Weekend/

Quite the active weather pattern atypical of late August weather
across North and Central Texas is expected for the coming week.
Normal to even slightly below normal mean mid level heights near
the Red River Valley are expected through the first half of the
week per the latest GEFS/EPS ensemble guidance. We'll see a
relatively progressive zonal flow pattern aloft pattern north of
I-20 into Monday, before height falls shift further southward in
advance of a vigorous shortwave trough approaching the area late
Monday night and Tuesday, before advancing across the Southern
Plains and our area later Tuesday into Wednesday.

The strongest forcing will be along and north of I-20 where old
resident boundaries linger near or just south of the Red River.
Occasional mid level impulses moving through the increasing flow
aloft will result in scattered showers and storms, with a gradual
shift southward into Central Texas Monday night into Tuesday as
the height falls begin to occur CWA-wide. Storm coverage is
expected to be most numerous across North Texas versus Central
Texas due to being more underneath the stronger large-scale
ascent. Hotter temperatures will continue to occur across areas
along or south of I-20, with high temperatures around 100 degrees
on Monday, then 95-100 degrees on Tuesday. Areas further north
affected by convection, rainfall, outflow, and more abundant cloud
cover will be 5-10 degrees cooler. A threat for strong to severe
storms containing hail and damaging winds will remain possible
north of I-20 and especially the Red River Valley during the early
part of the week. This threat will shift further south and east
late Tuesday into Tuesday night. Additional rainfall projections
of basin-average 2-4" with isolated higher amounts to between 5-6"
will be possible across a few locales from the Red River, south
toward the Highway 280 corridor and far northern Metroplex.
However, our more drought-stricken areas of Central Texas will see
lesser amounts of 0.25-2" with isolated amounts to potentially 3"
north of a line from Comanche, to Hillsboro, to Canton.

Our vigorous mid level trough looks to move away heading into
Wednesday, as it finally gets un-detached and absorbed into a
northern stream impulse moving across the Plains and Midwest. By
the end of the week, large-scale longwave troughing over the
Central CONUS and Plains appears to finally dampen...giving way to
more normal mean heights for the beginning of September. After
the resultant last cluster of showers and storms with locally
heavy rainfall moves through Wednesday into Wednesday night,
enough mid level energy will hang back over the area for
continued, but lower coverage of more general showers and storms.
However, by this time, much of the soils across North Texas will
be saturated. It's quite possible that Flood or Flash Flood
watches may be on the horizon in the coming days, along with run
off moving into the headwaters of the Brazos, Trinity, Sulphur,
and Sabine River basins across North Texas. Remind me what time of
year it is again?

That said, I don't assume folks will be minding nature's free
water or the resultant relatively cooler temperatures of 85-90
degrees north of I-20 and 90-95 degrees across Central Texas.
This is not as cool as originally expected in recent days as the
bulk of the more significant low level cold advection appears to
shunt more east than south. In addition, the upper ridge will re-
establish somewhat, but with a weakness right over our region, so
that will keep temperatures late in the week into next weekend
from getting too hot. The good news?? It does appear to dry out in
time for next weekend.

05/

&&

.AVIATION... /NEW/
/12Z TAFs/

Showers and thunderstorms along an outflow boundary continue to
move from west to east across the Metroplex terminals this
morning. A brief period of breezy north to northwest winds around
20 knots with higher gusts and reduced ceilings can be expected
through late this morning. Wind speeds should subside to near or
below 15 knots. Southerly flow should return late this morning.

Low thunderstorm chances remain possible again this afternoon
north of the Metroplex terminals with a potential for strong
outflow winds. VFR should prevail through the forecast period.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth   101  81  99  79  92 /  20   5  30  50  60
Waco               103  79 100  80  99 /  10   5  10  20  40
Paris               93  77  94  75  85 /  40  20  50  60  80
Denton             100  80  99  77  88 /  20  10  40  50  70
McKinney           100  80  99  78  91 /  20  10  40  50  70
Dallas             101  81 100  80  93 /  20   5  30  40  60
Terrell            101  78 100  78  94 /  20   5  30  40  60
Corsicana          100  79  98  79  96 /  10   5  20  20  40
Temple             101  77 101  79 100 /   0   5  10  10  30
Mineral Wells      101  77  99  76  88 /  20  10  30  50  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
TXZ103>107-117>123-131>135-144>148-157>162-174-175.

&&

22/05
Hazardous weather outlook, Aug 30, 2:31 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
331 AM CDT Sun Aug 30 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-310845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
331 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Low thunderstorm chances will persist along and north of I-20 today,
then be more confined to the Red River Valley tonight. Due to hot
temperatures again today, a few strong to severe storms containing
very gusty downburst winds, hail, and frequent lightning will be
possible, especially this afternoon and early evening.

Afternoon high temperatures in the upper 90s to 103 degrees will
combine with high humidity for heat index values between 103 and 110
degrees across the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Better thunderstorm chances will arrive on Monday for areas between
I-20 and the Red River Valley. Once again, there will be a potential
for a few strong to severe storms containing damaging winds, hail,
and locally heavy rainfall and isolated instances of flooding.

Thunderstorms are expected to become more widespread on Tuesday and
Wednesday, as a vigorous upper level system and associated cold
front invade the region. Severe weather will remain possible Tuesday
and Tuesday night. Damaging wind, hail, and additional heavy
rainfall with isolated instances of flooding are expected to be the
primary concerns.

If the front remains across Central and East Texas on Wednesday into
Thursday, the threat for a few strong to severe storms may continue
in these areas.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested may be requested through
tonight, mainly along and north of I-20.

In the hours before

Special weather statement, Aug 30, 1:59 AM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
259 AM CDT Sun Aug 30 2020

TXZ091-300830-
Montague TX-
259 AM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE COUNTY UNTIL 330
AM CDT...

At 258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Terral, or 12 miles northwest of Nocona, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Nocona, St. Jo and Stoneburg.

LAT...LON 3398 9763 3395 9759 3392 9760 3390 9758
      3392 9749 3378 9748 3362 9753 3363 9798
      3389 9798 3385 9787 3386 9783 3388 9782
      3388 9780 3390 9780 3390 9778 3392 9778
      3391 9776 3394 9776 3394 9773 3399 9768
TIME...MOT...LOC 0758Z 290DEG 36KT 3392 9787

Garcia
Special weather statement, Aug 30, 2:53 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
353 AM CDT Sun Aug 30 2020

TXZ092-093-102>104-300945-
Collin TX-Denton TX-Grayson TX-Cooke TX-Wise TX-
353 AM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WISE...NORTHERN
DENTON...NORTHWESTERN COLLIN...COOKE AND GRAYSON COUNTIES UNTIL 445
AM CDT...

At 351 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thackerville, to 10 miles south of
Lindsay, to near New Fairview. Movement was east at 50 mph.

Wind gusts 40 to 50 mph will be possible with this line of storms
and outflow boundary. Hail to half inch size is also possible.

 Locations impacted include...
McKinney, Frisco, Denton, Sherman, Denison, Gainesville, Sanger,
Whitesboro, Little Elm, Prosper, Celina, Krum, Pilot Point, Van
Alstyne, Shady Shores, Howe, Aubrey, Pottsboro, Krugerville and
Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Texoma and Lake Ray Roberts, get out of the water
and move indoors or inside a vehicle. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 3387 9688 3387 9680 3382 9676 3384 9669
      3392 9667 3390 9659 3384 9662 3374 9639
      3317 9668 3316 9761 3348 9732 3392 9723
      3389 9718 3380 9721 3372 9714 3382 9705
      3385 9709 3388 9699 3394 9700 3394 9690
TIME...MOT...LOC 0851Z 262DEG 42KT 3388 9710 3349 9728 3320 9744

05
Special weather statement, Aug 30, 3:39 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
439 AM CDT Sun Aug 30 2020

TXZ093-094-103-104-301045-
Collin TX-Denton TX-Grayson TX-Fannin TX-
439 AM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENTON...COLLIN...
GRAYSON AND WESTERN FANNIN COUNTIES UNTIL 545 AM CDT...

At 439 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Texoma to near Gunter to near Corinth.
Movement was east at 30 mph.

Wind gusts up to 50 mph, along with pea to dime size hail will be
possible with these storms.

 Locations impacted include...
Plano, McKinney, Frisco, Denton, Lewisville, Allen, Sherman, The
Colony, Denison, Corinth, Highland Village, Bonham, Lake Dallas, Lake
Lewisville, Little Elm, Prosper, Anna, Fairview, Princeton and
Celina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3389 9658 3384 9662 3382 9653 3377 9650
      3378 9643 3369 9635 3370 9632 3377 9629
      3376 9619 3381 9616 3381 9618 3382 9617
      3385 9610 3347 9621 3310 9647 3309 9724
      3349 9687 3383 9673 3384 9669 3392 9667
TIME...MOT...LOC 0939Z 270DEG 26KT 3390 9663 3350 9680 3315 9712

05/
Special weather statement, Aug 30, 3:59 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
459 AM CDT Sun Aug 30 2020

TXZ103-104-119-301045-
Collin TX-Denton TX-Dallas TX-
459 AM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
SOUTHWESTERN COLLIN AND NORTHERN DALLAS COUNTIES UNTIL 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lewisville, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

 Locations impacted include...
Dallas, Plano, Garland, Irving, Carrollton, Frisco, Richardson,
Lewisville, Allen, Flower Mound, Rowlett, Grapevine, Wylie, Coppell,
The Colony, Farmers Branch, Sachse, Highland Village, Addison and
Murphy.

LAT...LON 3298 9647 3298 9652 3286 9652 3293 9703
      3298 9704 3299 9713 3309 9713 3310 9647
TIME...MOT...LOC 0958Z 275DEG 44KT 3303 9698

Hernandez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Stephens

When
August 30, 7:44 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Park/Forest Service
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

The 1853 fire burned 1,120 acres in the southwestern parts of Stephens County from August 30th through Sept 1st. It started approximately 7 miles northeast of Moran, Texas.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918682.